Social Question

francespneuman's avatar

I don't always feel like I'm in the drivers' seat.

Asked by francespneuman (33 points ) December 20th, 2009

I don’t really recall how long this has been going on, but every now and again, I feel like someone else is in charge of my voice. It usually happens as I’m getting more and more upset about something. Or, what may start out as playful teasing, I’ll somehow turn it into something serious, and that’s when I feel like I’m losing control. I want to shut up but I keep going and I almost always regret the things I say. It feels like I’m watching myself from over my shoulder, screaming at myself “enough!” but no voice comes out. Like I have a “Ms Hyde” in me, except not quite so evil. The whole while I’m ranting on about things I’m going to regret, I want to stop and shove my foot in my mouth, but I can’t. And that’s what scares me – I CAN’T. I know it should be about mind over matter, and if I think I can’t, then I won’t be able to… So how do I get around this self-fulfilling prophesy. And an even better question, why does this happen to me? What is that all about? Is there a name for it? I’ve already been on anti-depressants for about a year and a half now, though I’ve never told my doc about this in particular. Obviously, that would help but it feels weird in there. That makes me feel like I’m a specimen being observed. I’d rather this where I’m a faceless person asking for help. Is this related to depression? Do I have some alter-ego waiting to come out?! I’m really scared. Has this ever happened to any of you?

Observing members: 0 Composing members: 0

20 Answers

augustlan's avatar

Are you in therapy, or just talking to your general doctor about things? A trained therapist will never judge you, but can likely help you get to the bottom of this behavior. Best of luck to you!

Darwin's avatar

Sometimes you can get a feeling of disconnectedness as a side effect of Prozac. Such a feeling of powerlessness can also be a symptom of several illnesses, some involving the mind and some the body. In any case, you do need to tell your doctor about this.

MrBr00ks's avatar

please mention this to a doctor. Soon.

Judi's avatar

how old are you? Listen to @Darwin.

lillycoyote's avatar

Hopefully, as I did, you will eventually learn to control this. I used to have the same problem, when I was younger, before I even knew what was happening, something would pop into my head and the next thing I knew, it was flying out of my mouth. Like there was one of those water slides in my head: thought happens, jumps on water slide, exits mouth. Things would fly out of my mouth and I would, really, be almost as shocked as the person I said it to. OMG! Did I really say that? I became the master of the apology. I became so good at it because I always felt really bad. I so often regretted something I had said, I knew that I shouldn’t have said it but it was almost like I couldn’t help myself. I know that sounds like an excuse, but really, like I said, sometimes I was as surprised by what came out of my mouth as anyone was. Another problem was that I was very enamored of my own cleverness. If something funny and clever popped into my mind, it apparently didn’t matter to me whether or not is was wise to say it, or whether or not it hurt someones feelings. Anyway, I eventually grew out of it, or however you want to put it. I realized that I wouldn’t have to feel bad about what I said or apologize so much if I just mellowed out a little, if I just took a moment to think before I spoke. Hopefully, the same thing will happen to you. Don’t worry. You will eventually gain control. Your mind is just moving too fast right now and your mouth just needs to catch up. :) Eventually you will get them both pretty much in sync. That’s been my experience. Not that there won’t be an occasional slip but there is hope!

lillycoyote's avatar

@Darwin How do you know or why are you assuming that @francespneuman is taking Prozac? I don’t see that she mentioned what particular antidepressants she was taking.

Darwin's avatar

@lillycoyote – I am not assuming she is taking Prozac. I simply state that it is a side effect of Prozac. Since she says she is on anti-depressants, it could be she is taking Prozac, or she could be taking any one of a number of meds that can have odd effects if they aren’t the right one for her. I was simply raising the idea that at least one anti-depressant can cause this sort of feeling.

If you note I also point out that such a feeling can also be a result of mental or physical illness. I conclude by saying that she needs to discuss this with her doctor. My assumption there is that her doctor will know what drugs she is on, can order tests to rule out physical causes, or refer her to the appropriate specialist.

Please don’t read more into my words than I put in them.

lillycoyote's avatar

@Darwin And don’t assume that everything, every flaw someone might have, every issue a person has, or a person with depression or some issue might have is either the result of a mental illness or the result of some side effect of the pharmaceuticals we may be taking. Some people have issues that are simply issues that people in general have. We need to understand and accept that. That medication can’t correct every problem a person has and not every problem a person has who is on medication is cause by their medication or by whatever illness that medication has been prescribed for. You might have considered that possibility.

loser's avatar

It could be depression related. Or even medication related. If I were you I’d tell my doctor about it.

MrBr00ks's avatar

@lillycoyote Darwin never assumed anything, at least not in these posts. Darwin says “could be” quite a bit above.

Darwin's avatar

@lillycoyote – What @MrBr00ks said. Please stop reading your assumptions into my words. My primary assumption was that the OP was asking what might be the causes of this feeling.

Dr_Lawrence's avatar

What you are describing is often referred to as a sense of depersonalization. It can be a side-effect of some anti-depressants. It also could be due to many other things.

You didn’t mention whether you meet regularly with the doctor who prescribes your medications or whether you are working with a trained clinician (Psychologist or Social Worker).

Medication alone is not sufficient to effectively treat depression. If you are seeing a therapist regularly you should discuss these feelings with them. If you are not seeing a therapist, it is in your best interests to find someone suitable.

You clearly want to feel better and function better. I hope you are able to find someone with whom to work to accomplish those outcomes. I wish you the best. Ask for the help of one or more people you trust to get the kind of help and support you need.

stranger_in_a_strange_land's avatar

@Darwin @Dr_Lawrence There’s a whole group of antidepressants that can act like this. I’ve found by personal experience that the depression alone can do this as well. A feeling of two people inside you, one dominant doing the talking and acting, another more intelligent and conservative screaming “stop” to no effect. I’ve bein misdiagnosed and mis-treated so may times that I no longer trust “talking therapy”.“just give me the damned pills and leave me alone.”

SirGoofy's avatar

You should have been an auctioneer.

Cruiser's avatar

You didn’t say who, what, where, or when these outbursts occur so for me it is difficult to offer any suggestion other than to carefully review the who, what, where and when to see what your trigger may be. Something could be this trigger that unleashes this tirade and if you better identify what that trigger is you can begin to mentally prepare yourself to see and head off these outbursts before they occur. I think it is “normal” to have deep seated frustrations that can get the best of us, the important part is to address them so they don’t become a toxic component in our lives.

erichw1504's avatar

Well, is the steering wheel in front of you? That’s how I can always tell. ~

daemonelson's avatar

I have something similar. Except my incredible apathy causes us to be somewhat more at peace with each other. Feels a bit like you’re trapped inside of someone at times, though.

It’s quite possible that you just seem to personify your thoughts as separate from your speech. I do recommend talking to your doctor about this. Weird as that may be.

Darwin's avatar

@stranger_in_a_strange_land – In my life with my bipolar son I have found that some therapists are much more effective than others, and that some therapists are in need of therapy themselves. Don’t give up on talk therapy, just keep looking for the right therapist.

nebule's avatar

I never had the voice thing…but I’ve always felt very disconnected from my body…I read somewhere a long time ago that it’s called displacement of self… and happens through severe psychological disturbance… I still get it now sometimes…like I am very separate but imprisoned… but your issue sounds a bit different… I would definitely seek further medical advice . x x all the best xxx

Response moderated

Answer this question

Login

or

Join

to answer.
Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther